Diaarheal Infection in Children Linked to Antibiotics.
According to the Centers for Disease Control and Prevention (CDC), the majority of severe and potentially fatal pediatric diarrhea cases caused by Clostridium difficile infection (C. difficile) are linked to recent antibiotic treatments. Based on surveys of parents, 73% of children who suffered from a C. difficile infection were recently prescribed antibiotics to treat ear, sinus, or upper respiratory infections. Past studies have shown that at least half of upper respiratory infections do not require antibiotic treatment. The overuse of antibiotics places children at risk, as the antibiotics kill both bad and natural flora in the digestive system and create an imbalance that may allow a C. difficile infection to grow out of control and release toxins that inflame the gut. Dr. Tom Frieden, the Director of the CDC, writes, “When antibiotics are prescribed incorrectly, our children are needlessly put at risk for health problems including C. difficile infection and dangerous antibiotic resistant infections.”
Pediatrics, March 2014